Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 8, 2023, 1:57 PM CST for 4 states. It took effect at Dec 8, 2023, 9:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2023, 1:57 PM CST (19:57 UTC)
- In effect from
- Dec 8, 2023, 9:00 PM CST
- Expired
- Dec 9, 2023, 6:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Sioux Falls, SD
All 41 counties
Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWUS73 KFSD 081957 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 157 PM CST Fri Dec 8 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-090500- /O.NEW.KFSD.WI.Y.0017.231209T0300Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 157 PM CST Fri Dec 8 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM CST SATURDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 9 PM this evening to 5 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-090500- /O.NEW.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 157 PM CST Fri Dec 8 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 9 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
739 WWUS73 KFSD 090300 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 900 PM CST Fri Dec 8 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-091100- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 900 PM CST Fri Dec 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST SATURDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 5 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-091100- /O.CON.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 900 PM CST Fri Dec 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 9 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
284 WWUS73 KFSD 090846 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CST Sat Dec 9 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-091700- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 246 AM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-091700- /O.CON.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 246 AM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
398 WWUS73 KFSD 091613 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1013 AM CST Sat Dec 9 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-092300- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 1013 AM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas of light snowfall across far southeast South Dakota at times late morning will accompany the strong winds, which together may lead to brief reduction in visibility below 1 mile while snow is actively falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-100000- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1013 AM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas of light snowfall at times into early afternoon will accompany the strong winds, which together may lead to brief reduction in visibility below 1 mile while snow is actively falling.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
879 WWUS73 KFSD 092036 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 236 PM CST Sat Dec 9 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-092300- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 236 PM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-100000- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 236 PM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
469 WWUS73 KFSD 092251 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 451 PM CST Sat Dec 9 2023 SDZ038-039-050-052>055-057>061-063>066-068>070-100000- /O.EXP.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 451 PM CST Sat Dec 9 2023 ...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON... Winds will continue to slowly decrease through the evening. $$ IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-100000- /O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 451 PM CST Sat Dec 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
281 WWUS73 KFSD 092351 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 551 PM CST Sat Dec 9 2023 IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098- NEZ013-014-SDZ040-056-062-067-071-100100- /O.EXP.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 551 PM CST Sat Dec 9 2023 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds will continue to slowly decrease through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 8, 12:01 PM CST, 1 hour 56 minutes earlier. Its key messages:
- Not as warm, but still well above normal temperatures today.
- Periods of gusty west to northwest winds in excess of 30-35 mph today through Saturday. Wind gusts will remain below advisory levels (45 mph) today, but some areas could approach those speeds early Saturday.
- Quick-moving band of light snow late tonight into Saturday morning. Localized areas greater than an inch are possible, and strong winds with the falling snow may create difficult travel at times. Some uncertainty in how far southeast light accumulations will extend.
- Dry conditions return Saturday night through much of next week, with temperatures near to slightly above normal.
Area forecast discussion, Dec 8, 12:01 PM CST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1201 PM CST Fri Dec 8 2023 .KEY MESSAGES... - Not as warm, but still well above normal temperatures today. - Periods of gusty west to northwest winds in excess of 30-35 mph today through Saturday. Wind gusts will remain below advisory levels (45 mph) today, but some areas could approach those speeds early Saturday. - Quick-moving band of light snow late tonight into Saturday morning. Localized areas greater than an inch are possible, and strong winds with the falling snow may create difficult travel at times. Some uncertainty in how far southeast light accumulations will extend. - Dry conditions return Saturday night through much of next week, with temperatures near to slightly above normal. && .DISCUSSION... Issued at 352 AM CST Fri Dec 8 2023 Gusty west winds will prevail across the region today, ushering in the first shot of cooler air, though high temperatures in the upper 40s to mid 50s today are still well above normal for early December. HRRR/RAP forecast soundings do show ~40kt winds at the top of the mixed layer this morning, mainly west through north of Sioux Falls. Cannot rule out an isolated gust that approaches advisory criteria in these areas. However, gusts to 45 mph are not expected to be widespread or persistent, so opted to hold off on any wind headlines for today. These winds, combined with dry vegetation will lead to another day of High to Very High grassland fire danger, despite moderate humidity levels only falling into the 40-50% range. The gusty winds really do not subside much tonight as secondary shot of cold advection this evening enhances low level mixing, and could even see spotty sprinkles work into the Highway 14 corridor this evening as a shallow unstable layer develops above 850mb. Main focus for precipitation chances, though, will be on approaching upper level trough associated with the aforementioned secondary cold front, which swings through the northern Plains tonight-Saturday. With column fully below freezing before precipitation begins, should see only light snow with this system, with the main question being "how much?". Latest ensembles have trended lower with QPF amounts from the previous forecast, with ECENS/GEFS probabilities of 0.10" or more liquid equivalent have decreased to 20-40% across most of the Highway 14 corridor and extending south toward I-90 in areas west of Sioux Falls (with much higher probabilities farther north toward the Sisseton Hills). HREF probabilities are similar, perhaps a bit higher in the 40-50% range. This leads to a slight decrease in snowfall amounts from previous forecast, though pockets of an inch or more are still possible in portions of southeast SD/southwest MN by midday Saturday. Another trend seen in hi-res models tonight is for the band of snow to break up/dissipate as it drifts east into northwest Iowa Saturday morning, and as a result have decreased precipitation chances a little more quickly through the late morning to early afternoon. Despite the decrease in expected snowfall amounts, soundings still show 40+kt atop the mixed layer while the snow is falling west of the I-29 corridor. Ensembles support the strong winds with better than 50% probability of gusts in excess of 40 mph, also focused west of I-29 Saturday morning. With no existing snow cover and new snow generally less than an inch, anticipate that any blowing snow will primarily be a concern during periods of falling snow Saturday morning, but anyone with travel plans late tonight into Saturday, especially west and north of Sioux Falls, will want to monitor the latest road and weather conditions and forecast before heading out. Northern Plains remains in northwest flow through midweek, which should provide for dry weather with near to slightly above normal temperatures, though this may be dependent on amount of new snow cover in some locations. By Thursday, seeing a trend toward an upper ridge building back into the Plains, which should push temperatures a bit farther above normal by the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1201 PM CST Fri Dec 8 2023 Breezy west-northwesterly winds will continue, briefly becoming weaker during the early evening hours before increasing again overnight. As a cold front moves through the area overnight and exits off to our east by the morning hours, a quick moving band of light snow will trail behind it. This will result in MVFR cigs, with pockets of IFR, along with MVFR and IFR visbys due to the combination of falling snow and strong winds. Snowfall amounts will be highest for areas north of I-90 where up to an inch is expected, though pockets of up to 2 inches are possible, while areas south of I-90 should remain below an inch. Snow moves east of I-29 by the afternoon hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...APT
Hazardous weather outlook, Dec 8, 4:18 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 418 AM CST Fri Dec 8 2023 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070- 091030- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 418 AM CST Fri Dec 8 2023 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. The combination of mild temperatures and west winds gusting as high as 30 to 40 mph will result in high to very high fire danger today. An area of light snow will move into southeast South Dakota and southwest Minnesota after midnight tonight. Northwest winds gusting as high as 35 to 40 mph will accompany the light snow, which may cause travel difficulty due to the falling and blowing snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of light snow will continue into Saturday morning, with light accumulations of a half inch to an inch likely by midday Saturday. Gusty northwest winds will continue to create patchy blowing and drifting snow as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-091030- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 418 AM CST Fri Dec 8 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. The combination of mild temperatures and west winds gusting as high as 30 to 35 mph will result in high to very high fire danger today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a 20 to 40 percent chance of light snow Saturday morning, with accumulations of a trace to a half inch possible. Gusty northwest winds will accompany the snow, which may cause slight drifting of any light snow accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.